CSN Login
Members Online: 11

WENT TO THE DOCTOR TODAY

SPEDTEK
Posts: 7
Joined: Jan 2005

I WAS DX IN JUNE OF 2004, HAD SURGERY TO REMOVE STAGE 2 RECTAL CANCER FOLLOWED BY 7 WEEKS OF 24/7 CHEMO(5FU) AND DAILY RADIATION THERAPY. THE SURGERY WAS ABLE TO BE DONE RECTALLY BECAUSE THE TUMOR WAS SO LOW. BUT EVER SINCE THE SURGERY, SCAR TISSUE IS FORMING THERE AND NARROWING THE COLON, MAKING IT DIFFICULT TO HAVE A BM. I HAVE HAD A DILATION DONE 3 OR 4 TIME SINCE TO TRY AND STRETCH IT MORE OPEN. TODAY MY DOCTOR SAID TO TRY BENEFIBER DAILY TO MAKE MY STOOLS CONSISTANT (BECAUSE NOW I NEVER KNOW IF I AM GOING TO HAVE DIARRHEA OR BE CONSTIPATION). I HAVE TO STRAIN A LOT WHEN GOING TO THE BATHROOM. IF THE FIBER DOES CHANGE THE STRAINING AND DIARRHEA, THEN WE WILL TRY ONE MORE DILATION AND IF THAT DOESNT WORK, THEN HE WANT TO DO SURGERY. THE SURGERY WOULD BE TO CUT THAT SECTION OUT AND HOOK ME BACK UP.

MY QUESTION IS HAS ANYONE ELSE HAD THIS PROBLEM WITH THE NARROWING AT THE SURGERY SITE? AND WHAT DID YOU DO TO RESOLVE IT?

GINA

Kanort's picture
Kanort
Posts: 1275
Joined: Jan 2004

Hi Gina,

I, too, have narrow stools at times along with chronic constipation. I sometimes massage my stomach and that seems to help. It will be interesting to hear of others' remedies.

Kay

jsabol's picture
jsabol
Posts: 1156
Joined: Dec 2003

Hi Gina,
I had surgery abdominally for my colon cancer, which the surgeon said was about 8 inches in from my rectum. I did not have radiation, which may have caused additional scarring for you. Since chemo, my bowel pattern has not returned to normal for me. I tend to be very constipated now, despite metamucil, and we are wondering if the surgery slowed things down in the last part of my colon, affecting its ability to keep things moving on. My mother in law started on benefiber for her long term bowel problems...mainly severe constipation followed by bouts of diarrhea, and she loves the good results. Hope it works for you. Judy

jana11
Posts: 708
Joined: May 2004

Hey Gina, OK - I don't have first hand information, but I am a doctor... one thing I learned in residency is that radiation + surgery often (don't know the percentage) causes stenosis. Depending on the severity, requires eventual ostomy. While I did a GI rotation, the same thing happened to a lady we were trying to dilate.

Best of luck... hope it all works!! Please know you are NOT alone!!
jana

SPEDTEK
Posts: 7
Joined: Jan 2005

DUMB QUESTION: WHAT EXACTLY IS STENOSIS?

THANK YOU FOR THE INFO, IT IS VERY HELPFUL.

GINA

JKendall
Posts: 186
Joined: Nov 2004

Hey Gina...My wife was diagnosed in Oct 04 with stage 4. She had abdominal surgery, removed about a foot of lower colon and more. She also is going thru daily radiation like you are. She also started out getting the simultaneous, 24/7 chemo (5FU), like you are, but she couldn't tolerate both at the same time, so now it's only the radiation. She's had 16 doses of the radiation (out of 30 planned doses).

Anyway, she's also having constant problems with BM's, either constipated or diarreah. Sometimes the stools are very thin, like string. Sometimes she's so constipated it's very painful. Now the "sunburn" effect is starting to happen from the radiation.

Her Dr has said the radiation can cause inflamation and swelling inside the colon where it was joined back together, and it will eventually clear up after the radiation is over. On the other hand, there's always a "but" attached to these doctors' statements (sorry about the pun)...the radiation could cause scarring and blockage requiring surgery.

Bottom (sorry...) line: sounds like there's no easy solution. She'd also love some advice from others who have dealt with this already.

Sounds like you're not alone with this problem. Hope all goes well for you.

Jimmy

Subscribe with RSS
About Cancer Society

The content on this site is for informational purposes only. It is not a substitute for professional medical advice. Do not use this information to diagnose or treat a health problem or disease without consulting with a qualified healthcare provider. Please consult your healthcare provider with any questions or concerns you may have regarding your condition. Use of this online service is subject to the disclaimer and the terms and conditions.

Copyright 2000-2014 © Cancer Survivors Network